High blood pressure with zytiga - Advanced Prostate...

Advanced Prostate Cancer
10,733 members12,854 posts

High blood pressure with zytiga

sbmurray
sbmurray

My husband has had a long history of hypertension. When startling Zytiga 9we were told to keep BP below 150. He's on 4 different BP meds. Now BP IS 198/123. He was given another BP med. If we can't keep his BP down below 150 he'll be taken off zytiga. He's had prostatectomy July 16., 2016. :Gleason 9. Cancer in 15 of 18 biopsy'S . Mets to lymph. On Lupron. Done radiation. Has this happened to anyone else? If BP not controlled where do we go from here. Last PSA 0.02. He really doesn't want to go off zytiga. Thanks for your time.

15 Replies
oldestnewest

That are some rock and roll BP numbers for someone on all those Meds. Those numbers posted, are dangerous. Highly suggest, appointment with a Cardiologist, or an Integrative Naturopath MD[Who's Specialty is Internal Medicine]. And ASAP.

I have helped people with their blood pressure with the use of a specific supplemental mineral combination. But this work I have done was to help people get off their BP medications, and to transfer control to a special mineral supplemental protocol.

But in this case with the BP still so high---with the Meds--which are quite effective today, you IMO, need the intervention, of a Cardiologist at least---they deal every day with High BP, as they try to keep their patients from further damage.

Prayers in Advance,

Nalakrats

Perhaps his prednisone dose is too low. Perhaps his oncologist will want to try adding another 5 mg. Hypertension is a symptom of inadequate cortisol replacement.

carlo8686
carlo8686 in reply to Tall_Allen

I’m on zytiga and bp was 145/89. I’m taking .5 pred. Ask my local Dr and he started me on bp meds. So high bp is what the pred is supposed to prevent?

Man I fell like I know nothing about this disease. You mentioned stampede. That is what my drs described to me as how they are treating me. Guess I’m not taking enough time to understand and certainly am not asking the correct questions. Hope they are doing it right.

Tall_Allen
Tall_Allen in reply to carlo8686

In the STAMPEDE trial of early Zytiga, patients took 5 mg prednisone once a day. For men with metastatic castration-resistant PC taking Zytiga, the suggested prednisone dose is 5 mg TWICE a day (= 10 mg/day). This is supposed to replace what is lost because Zytiga shuts down cortisol production from the adrenal glands. When cortisol production is insufficient, the pituitary responds by releasing Adrenocorticotropic Hormone (ACTH) which paradoxically causes a mineralocorticoid excess. The symptoms of such excess include hypokalemia (low potassium), fluid retention, and hypertension.

Because everyone is different, a given man may require more or less daily prednisone to replace the lost cortisol. You can work with your oncologist to get the prednisone dose that works best for you. They suggest that you monitor this monthly.

zytigahcp.com/shared/produc...

carlo8686
carlo8686 in reply to Tall_Allen

Thanks.

Increase in blood pressure during Zytiga is usually caused by an increase in aldosterone with sodium and water retention. Some oncologists are using Eplenerone an aldosterone receptor blocker to control the effects of the increased aldosterone.

ascopubs.org/doi/abs/10.120...

He needs to consult with a cardiologist or internal medicine doctor ASAP and they have to decide which is the best way to bring his blood pressure under control.

I took Zytega with 10 mg of prednisone for 3 months (along with other meds) as part of a clinical trial mix. This was precursor to my RP on June 4th. I've no history of hypertension, however my BP went over 140 systolic during the trial. Per clinical trial rules, Zytega had to be stopped while BP-meds were introduced. Once my BP measured below 140, I was able to take Zytega again (yet had to continue the BP-meds). The trial allows few days absence from Zytega in this case. If BP did not come down within days, I would of been placed out of trial in standard care. Within a couple weeks after taking meds and surgery, I was able to successfully ween off the BP meds (as well as the prednisone).

What other members are saying makes sense. Since you have history of hypertension and a very high BP, a visit to a cardiologist specialist makes good sense. Best of health!

OK. What's you man's age, height, weight. Can he exercise? Any other underlying illnesses? For example I am now 72. Dxd Stage 4 in Oct 2014 with nil prior PCa symptoms. Diabetes since 1990. Current meds have eaten the cartilage in both hips and both knees so limited exercise plus add renewed Mets in pelvis,severe bilateral iliac crest big boy tumours. Ouch. And spine, ribs, pubic bone, scapulae, hip cup, yep not hiccup!. Walk my beautiful dog 3 miles daily (he runs 10) I previously started day at 5 miles. Weight 85kgs. Height 5'8". Have home weights. Retain strength but not stamina. Due to effect of PCa drugs on my Diabetes my BP rose but after 3 months brought back down to constant 119 over 69.

Perhaps someone could explain the link between Zytiga and blood pressure. I have had abnormally high BP on several visits to my MO and she has never memtioned taking me off Zytiga. Nor has my cardiologist.

For a long time my high blood pressure was under very good control using Atenolol and Avapro but when I started Erleada it went thru the roof. Cardiologist added Norvasc and that helped a little. After being on Erleada for 5 months I think my body is adjusting to it and BP numbers looking much better. I take Atenolol 30 minutes after breakfast, Erleada 90 minutes after breakfast, Avapro 30 minutes after dinner and Norvasc at bedtime. BP numbers go up in the late afternoon so on my next visit with cardiologist I will ask for a second dose of Atenolol is appropiate.

herb1
herb1 in reply to mcp1941

Hi, mcp, this thread caught my attention because of the bp issue. I can't seem to get mine under control. Norvasc helped, but my legs swelled; diuretics helped but caused their own problems. Any thoughts?

herb

mcp1941
mcp1941 in reply to herb1

Are you seeing a cardiologist? Ask about Atenolol and if it right for you. Of the three drugs that I take for BP I think Norvasc helped the least and Atenolol the best. I also have some swelling in the legs but not bad. If you need more info don't hesitate to ask. Good luck!

Mike mcp1941

herb1
herb1 in reply to mcp1941

Hi Mike, Thanks for the response. Yes, I am under care of cardiologist and on a different beta blocker...plus CCB...plus alpha blocker...plus (you get the message! NOTHIN'S REALLY DOING THE JOB WELL...or the side effects are more than I can tolerate. Thanks again

mcp1941
mcp1941 in reply to herb1

There are hundreds of BP meds out there. I hope your cardiologist can find the right mix.

GOOD LUCK

Mike

Wow! What your saying about the prednisone and ACTH makes total sense. My husband is 57 years old. He was an excellent carpenter. Now he won't even attempt to go up a ladder. He's exhausted all the time. He is 5'11 and 250lbs. He was a very large, muscular man. Of course now he's losing all his muscle mass. The blood pressure meds are making him so tired. He sleeps on and off all day. I want to thank you for all your replies. I think we may get the help were looking for.

You may also like...